Monday, November 16, 2009

SSRI Discontinuation Syndrome

Oh, this topic is so interesting...just felt like blogging about it for no particular reason...riiiiight!

A few people I know have been wondering where the hell I have been the past 2 weeks or so. Let's just say that where I've been, you don't want to go.

I've been trying to function, despite having my brain basically in need of a long vacation at a hotel with padded-wall rooms, but I am certain I didn't fool everybody. At least 4 people let me know I was not acting like myself...which I appreciated, as it was done tactfully and gently.

The frustration was that I was not sure if I was believed, when I assured them I had contacted my doctor and asked for help. I actually did so twice. Now that I am doing somewhat better I intend to follow up and find out just what went wrong--that is, why I didn't receive help, and what system I could set up so that if I ever need help again while perhaps not being able to communicate so well, something would still be done for me...

A lot of you know what withdrawal from prednisone can be like. I personally have a bad history of being miserable from prednisone, in the myriad ways that drug notoriously has for making one wonder why God would put the cure for too much inflammation, along with intolerable, even potentially deadly side effects, together in one place.

Please don't be frightened of short-term courses of steroids, but those of us who have had to deal with them long-term (and remember, many of the medications for autoimmune disease used right now just weren't THERE when some of us where diagnosed somewhere back in the Bronze Age) can probably point to a part of our body and describe how prednisone or an equivalent somehow messed it up! Anyway, for me, the emotional lability and depression triggered by steroids is significant, and withdrawal from them is mixed with both physical and psychiatric symptom exacerbations. Lots of fun, NOT!

I recently had to go up on prednisone for my notorious post-respiratory-infection cough (when I was 7 I had the thing the entire winter which had my mother being told I would simply not live long), a treatment new to me for this miserable cough but which actually works. But then I was coming off of the high-dose prednisone just AT THE SAME TIME as when I had to:

(cue sinister music) withdraw from the drug Effexor.

This was just one of life's little coincidences that help one understand what "perfect storm" and "failure theory" are all about! (cue dark clouds moving in, now.)

Well, two weeks of hell, and not quite over. Just over enough so that I think I might actually sleep tonight. I also think I am speaking English and am doing so without pissing anybody off at the moment...and without babbling nonsense. I think. I think. I hope this is the case.

But my dose of this drug was only cut, albeit too sharply for me, in half. That means I'm still taking it. Oh my freaking God.

I've now gone from not understanding why a med that was working for my long-term problem with either lupus-induced or steroid-induced or mixed-caused (at this point I'm not sure the origin matters so much) major depression was being changed in dosage...to being grimly and absolutely convinced I should get off of the drug entirely. And I wonder just how that is going to be safely accomplished. And hope my doctor agrees with me! Because I'm going off of it, somehow. I clearly overreact to it or something, or that withdrawal wouldn't have been the hell on earth that is was. And still sort of is. It's not over. I still feel rotten, just more manageably rotten.

Admittedly, reading Wikipedia is not like reading peer-reviewed medical journals (then again who can afford access to those any more) but I found this, at http://en.wikipedia.org/wiki/SSRI_discontinuation_syndrome , to be very interesting re Effexor:

"Venlafaxine

Sudden discontinuation of venlafaxine has a high risk of causing potentially severe withdrawal symptoms. Even missing a single dose can cause symptoms of withdrawal.[25][26] The high risk of withdrawal symptoms reflects venlafaxine's short half-life as well as its effect as a dual uptake inhibitor.[20] Discontinuations have a tendency to be significantly stronger than the withdrawal effects of other antidepressants including the tricyclic antidepressants, but are similar in nature to those of SSRIs with a short half-life such as paroxetine.

Symptoms of discontinuation are similar to other antidepressants including irritability, restlessness, headache, nausea, fatigue, excessive sweating, dysphoria, tremor, vertigo, irregularities in blood pressure, dizziness, visual and auditory hallucinations, feelings of abdominal distension, and paresthesia. Other non-specific mental symptoms may include impaired concentration, bizarre dreams, delirium, cataplexy, agitation, hostility and worsening of depressive symptoms. Online help groups consistently mention withdrawal from Effexor as triggering dreams of a particularly distressing and hellish quality.[20][25][26][27][28][29][30]

Electric shock sensations have also been reported[26][29] with many patients describing the symptoms as "brain zaps". It has been suggested the sensations may represent an alteration of neuronal activity in the central nervous system.[31]

Studies by Wyeth-Ayerst, the maker of venlafaxine, and others have reported severe withdrawal cases, including withdrawal as the presentation of a stroke, as well as neonatal withdrawal (neonatal withdrawal has also been reported with paroxetine, fluoxetine, sertraline, and citalopram). In some venlafaxine withdrawal cases, successful discontinuation was eventually achieved by the addition of fluoxetine, which was later discontinued itself without difficulty."

It is easier to say which of the above symptoms I did NOT have, since I suffered most of them and pretty severely.

1.
I do not know about my blood pressure.
My heart rate was noted by a doc as being too fast during this time: 110

2. I did not have auditory hallucinations.

3. No stroke.

4. No neonatal effects; didn't deliver a baby to have them.


--

I've gone off of SSRIs before and did not have anything like this happen, but I believe they were ones with a much longer half-life. I discontinued Prozac (fluoxetine) years ago due to headaches and then later went off of the replacement, Zoloft, due to diarrhea, exacerbation of restless leg syndrome and nervousness. I still take trazodone at bedtime for sleep betterment (although now I'm wondering about getting rid of it as well on general principles!) I discontinued Celexa, which had worked for me for many years, simply because it no longer worked, and replaced it with Effexor.

It took me a long time to find the dose of Effexor which seemed best for me and that turned out to be a bit high at 300 mg. But I had some prior symptoms while on Effexor of going oddly rapidly into depressive states, which led my doc to believe that this was not the best drug for me and that it could even be dangerous.

And I now totally agree with him! because a withdrawal like that means that I would be in big trouble every time Medicare Part D played its usual little game with my med renewals! ("Oh, your insurance isn't covering that on third Tuesdays...you'll have to fight for it...oh you'll be out of it soon? So sorry")

Right now I am completely exhausted, mildly depressed, mildly nauseated, and a bit scared. I also feel very alone. I'm not sure why the latter.

And I feel kind of like I'm drowning...because I don't know as much about psychiatry as I do about rheumatology, and I am somewhat overwhelmed now that it appears I had better start learning.

Honestly, I'd rather be at the movies or something. I kinda sorta remember going to movies, back in the day. I want to see a Disney cartoon or maybe a musical. Something really really retro and safe.

2 comments:

  1. I am currently going through withdrawal from Effexor XR, 150 mg. I've experienced Paxil withdrawal before, so I know that there is a light at the end of the tunnel... it's just so far away that it's very hard to get excited about it. I, too, have Lupus... so I really do know where you are coming from. I just wanted to tell you about an excellent documentary called Making a Killing... it's about the pharmaceutical industry and psychotropic drugs. Here is the link http://topdocumentaryfilms.com/making-a-killing-the-untold-story-of-psychotropic-drugging/.
    Happy New Year, and thank you for documenting your experience online. While I wouldn't wish this experience on my worst enemy, it is good to know that I'm not the only one going through this.

    ReplyDelete

About Me

My photo
I've travelled the distance from an Ivy League college to decades of enforced poverty--because I've needed to qualify for government health care in the U.S., since being diagnosed with lupus at the age of 23. I have a personal blog at http://beepbeep.livejournal.com that I've had so long I'm probably stuck with :) My other blogs are here on blogger...